Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Quad Cities, IA

July 13, 2004Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 13, 2004, 11:02 AM CDT for Carroll County, Illinois. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 11:02 AM CDT (16:02 UTC)
Expired
Jul 13, 2004, 12:00 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:02 AM CDTHAIL 0.88Lanark, IL
Jul 13, 11:05 AM CDTHAIL 0.882 Se Lanark, IL
Jul 13, 11:37 AM CDTHAIL 1Polo, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 10:55 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 131602
SVRDVN
ILC015-131700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 AM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL NOON CDT

* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LANARK...OR ABOUT 8 MILES EAST OF MOUNT
  CARROLL...AND MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4221 8986 4203 8992 4191 8955 4217 8943

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:33 AM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 13, 4:33 AM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM PORTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT TUE JUL 13 2004

.SYNOPSIS...AT THE SURFACE A DIFFUSE TROF EXTENDS FROM A WESTERN ONTARIO
LOW INTO WESTERN IOWA.  AT 500MB...FLOW IS WNW WITH A VORT MAX OVER
NORTH CENTRAL IOWA...ASSOCIATED WITH CONVECTION IN NORTHEAST IOWA.

&&

.SHORT TERM...(TODAY AND TONIGHT) TWO CONCERNS FOR THE NEXT 24 HOURS.
THE FIRST IS THE LINGERING SEVERE POTENTIAL EARLY THIS MORNING.  THE
SECOND IS THE SEVERE POTENTIAL THIS AFTERNOON.

THE SHORT-TERM MODELS COULD NOT AGREE ON THE VORT MAX MOVING THRU
THIS MORNING...OR WITH A SECOND LARGER VORT MAX MOVING NORTH OF THE
AREA THIS AFTERNOON.  THE AVN HAS THE BEST HANDLE ON THE FIRST...WHICH
SHOULD EXIT THE EAST THIS MORNING...WITH SEVERE POTENTIAL REMAINING
THRU 12Z NORTH.

THE SECOND...MOVING SOUTH OUT OF CANADA WILL BE STRONGEST THRU MN/WI
MIDDAY INTO THE AFTERNOON...BUT WILL PUT AN ARM OF PVA SOUTH INTO OUR
FA.  CAPES WILL BE QUITE HIGH THIS AFTERNOON...4000 TO 5000...ESPECIALLY
EAST...AND LIS WILL BE -10 OR BETTER.  AT THE SURFACE THE TROF MOVES
THRU DVN BETWEEN 18Z AND 21Z...EARLIER WITH THE AVN/ETA AND LATER WITH
THE NGM.  STORMS SHOULD FIRE UP EARLY AFTERNOON SOMEWHERE NEAR THE
MISSISSIPPI RIVER AND STRENGTHEN AS THEN MOVE EAST IN THE MID AFTERNOON.
BY LATE AFTERNOON STORMS SHOULD BE MOVING EAST OF THE FA...AND STILL
GAINING STRENGTH.  WE ARE UNDER MODERATE RISK TODAY...WITH THE THREAT OF
WIND...HAIL...AND TORNADOS...WITH THE BEST CHANCES EAST OF THE
MISSISSIPPI...AND EVEN BETTER CHANCES MOVING INTO LOT AND ILX FORECAST
AREAS.  ...REA...

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...NW FLOW AND SURFACE HIGH
OVER NORTHERN PLAINS DOMINATE WED THROUGH FRI WITH TEMPS JUST BELOW
CLIMO. GUIDANCE CONTINUES TO POINT TOWARD MORE ACTIVE WEATHER OVER
WEEKEND WITH SERIES OF SHORTWAVES IN FLOW MOVING OVER REGION. MAIN
CHANGE WAS TO MOVE UP BEGINNING OF THUNDERSTORM CHANCES TO FRIDAY
NIGHT. OTHERWISE...VERY FEW CHANGES TO EXTENDED.   ...SHEETS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA/DLS
Hazardous weather outlook, Jul 13, 5:50 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT TUE JUL 13 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-140750-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
550 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING UNTIL 7 AM NORTH OF
CLINTON...ALONG AND EAST OF THE MISSISSIPPI RIVER.  HAIL WILL BE THE
PRIMARY THREAT.

A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON WILL PRODUCE THE
POSSIBILITY OF ADDITIONAL SEVERE WEATHER...AS IT MOVES INTO THE HOT
HUMID AIRMASS CURRENTLY IN PLACE. INITIATION IS EXPECTED NEAR THE
MISSISSIPPI RIVER IN THE EARLY AFTERNOON...WITH THUNDERSTORMS GAINING
STRENGTH...AND POSSIBLY BECOMING SEVERE...AS THEY MOVE EAST INTO
ILLINOIS MID AFTERNOON.  THEY WILL CONTINUE TO STRENGTHEN AS THEY MOVE
EAST OF THE FORECAST AREA LATE AFTERNOON. WINDS GUSTING TO 60 MPH AND
HAIL TO ONE INCH WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR THE EASTERN
HALF OF THE FORECAST AREA.

REA/DLS

In the hours before

Special weather statement, Jul 13, 6:29 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 AM CDT TUE JUL 13 2004

IAZ040-051-052-063-064-067-076>078-131230-
BENTON IA-BUCHANAN IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-LOUISA IA-
MUSCATINE IA-WASHINGTON IA-
629 AM CDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH NUMBER 617 CANCELED...

THE WATCH WAS CANCELED AND SEVERE WEATHER IS NO LONGER EXPECTED
EARLY THIS MORNING IN THE FOLLOWING COUNTIES...

BENTON        LINN
BUCHANAN      LOUISA
IOWA          MUSCATINE
JOHNSON       WASHINGTON
KEOKUK

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:24 PM CDTTornado WarningDVNBureau66 min
Jul 13, 1:39 PM CDTSevere Thunderstorm WarningDVNBureau66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.